Winston Churchill said, “The only statistics you can trust are those you falsified yourself.” Unreliable statistics make it hard to know how many people die each year due to medication errors. How many more are taking harmful drug combinations or the wrong doses? The numbers are elusive because medical professionals don’t want to showcase errors and consumers may not realize their mistakes.
Yet, errors happen many ways and at different points.
It’s like the telephone game where people take turns whispering a message into the ear of the next person in line. When the last person speaks the message out loud, it has changed along the way. It’s a game that teaches how important details get altered when passed from person to person. The same is true as medication moves through production, packaging, labelling, dispensing, and use. It’s no game, and mistakes happen.
Doctors, nurses, and pharmacists are stretched thin. It used to be dangerous when handwritten notes in patient files were illegible. Now errors can occur from a typo. A shift change by nurses elevates risk.
Some medical tragedies from mixed up medications are impossible to miss. Heartbreaking cases of infants administered the wrong medication are more common than you might imagine. So are situations where an elderly patient dies after being given the wrong drug or the wrong dose.
Accepting that “to err is human,” most hospitals, pharmacies, and care homes have layers upon layers of seemingly foolproof protocols, protections, and checks. But still, when people get tired, stretched, or sloppy, the best safety measures are not enough.
Medication mistakes are frequently called into poison control centres by consumers at home. What are the common crises? Husbands have taken their wives pills. People take their medication twice. Parents can’t tell how much medication they’ve succeeded in getting down the throat of a screaming child. Hundreds of thousands of these situations occur every year.
Labeling and dosage instructions can be confusing, and the print too small to read. Common abbreviations are among the cause of some errors. Micrograms (µg) can be mistaken for milligrams (mg) leading to an overdose. The Latin abbreviation for every day (Q.D.) can be confused with the shortform for every other day (Q.O.D.)
It's challenging enough when dealing with only one medication. When multiple medications are used it gets more complicated. How many readers engage in “polypharmacy”? It can refer to getting medications from more than one pharmacy or using more than one medication to treat a single problem. But most commonly, polypharmacy refers to the use of five or more medications at the same time.
This is not the time for complacency. You are not being rude by asking questions. You should ask for clarification until you understand completely. Take all your medications with you – or an accurate list of them with the doses you are using – to every visit with a healthcare practitioner. Use only one pharmacy. Communicate any effects of changes in medications. Dispose of old medication correctly.
If you or someone you know struggles to manage the timing and dosages of medications, reach out for assistance. A recent survey found that over two-thirds of low-income individuals taking medications daily are not taking them properly. They tend not to tell their doctor or they don’t have someone available to answer their questions. We can do better to help.
The safest way to avoid medication errors is comparatively easy. Do everything you can to avoid getting sick. It was Hippocrates, the Father of Medicine, who said, “The greatest medicine of all is teaching people how not to need it.”
Sign-up at www.docgiff.com to receive our weekly e-newsletter.